Aa
A
A
A
Close
Bipolar Disorder Community
5.02k Members
Avatar universal

Zoloft makes me feel suicidal.

Hi I'm 20 years young, female.
I have been on Zoloft for almost 9 weeks now. It was for my (supposedly) of bipolar disorder. I had side effects initially but not strange things have been happening.
But during this week I have started to want to cut myself (and yes, I've done this a few times).
I have constant thoughts about injuring myself (not killing myself just harm).
It seems to me that every day I'm sinking deeper into the ocean of depression.

What's happening? Why am I not getting better? Do I Really Bipolar? Is zoloft working?

I feel very confused.
2 Responses
1551327 tn?1514045867
COMMUNITY LEADER
Are you also seeing a therapist?  I cannot tell you are bipolar or not but the research is out there if you want to challenge it.  You have to make a determination within yourself and believe that you are or are not bipolar.
It is possible that you are suffering from suicidal ideation due to the zoloft but also just as likely that these thoughts were there before you started taking the zoloft and the zoloft merely gave you the energy that you needed to carry them out.
What do you believe?
Avatar universal
Often SSRIs can have the opposite effect on certain types of bipolar. Zoloft worked for me for awhile, but when a truly depressive episode hit, it at best dod nothing for me or it exaserbated the depression. I have been through many meds since I have been diagnosed. Some they never should have put me on (my type of bipolar is scarily bad when mixed with Lithium). I have done exhaustive research and found, so far, what I finally think is the perfect cocktail:

Lamictal-mood stabilizer (very few side effects, if any.)

Adderall- this is still in experimental phases for treatment of depressive bipolar, but the difference it makes in my productivity is amazing. It can exaserbate anxiety, so you must be aware of that, consider discontueing use if it is unmanageable and you find yourself agitated alot.I take an AdderallXR in the morning and a regular strength at 2.

Symbyax- manageable sideeffects if you can maintain tour weight. Some people put on alot and others, like myself, not so much. Also, it can be very sedating so taken early enough at night in order to be able to wake up in the morning is advised. I believe lifestyle plays a part. I believe Symbyax was my missing link over the years. I had tried atypical antipsychotics and would throw them up (involuntarily) almost instantly. This is not a mainstream drug for the most part. What it is is a very low does of the antipsychotic Zyprexa mixed with Prozac. I have felt none of the horrors I had with other medications. I feel like my impulse control, emotional swings, and depression are not just managed but improving everyday. Plus my doctor says that as low of a does of the zyprexa I am taking should not cause any of the dreaded side effects that can manifest after long term use. Good luck!
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.